• question-icon

    What causes shortness of breath and excessive yawning?

default
Posted on Fri, 30 Jun 2017 in Sleep Disorders
Question: My head feels stuffed;and my chest feels short of breath, I feel the need to yawn in order to feel like I'm getting enough oxygen, i do have anxiety and take medicine for it, also don't sleep till 5 or 6 in the morning, lately been taking sleeping pill but i feel terrible next day and they don't always help, also wake up every 2 hours, lately wake about 8 to 9 am and have to labor to breath normal and have to take deep breaths. I am 84 years old and have had a problem sleeping about 10years just gradualey gotten worse also have high blood pressure.
I really must force myself to yawn in order to relax a little and feel like i can breath normal


doctor
Answered by Dr. Olsi Taka 41 minutes later
Brief Answer:
Anxiety seems the likely cause.

Detailed Answer:
Hello dear,
I read your question carefully and I understand your concern.

In my opinion your symptoms are due to anxiety. It is commonly manifested through feelings of shortness of breath, the yawning works simply because it helps as a relaxing exercise. It is also one of the most common causes of sleep issues, so the symptoms are likely to be due to it.

I disagree with Lorazepam use or any other benzodiazepine class of drugs. They are in general not recommended to be used for long term. That is because in time they create physical dependence and also tolerance, meaning the same dosage which was once effective is not effective anymore. Furthermore they are not recommended in the elderly they increase confusion, memory loss and other cognitive issues.

When there is a need for long term anxiety treatment antidepressants are the most suitable class, as I said benzodiazepines like lorazepam are advised only for short term use. When there are also sleep issues sedative antidepressants are preferred like mirtazapine or amitriptyline. Some psychotherapy session, learning relaxation techniques may also be of help.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 27 minutes later
Thank You for quick answer The doctor was talking of having me start escitalopram 10 mg 1 a day, in reading up on it i just didn't like the sound of it. What do you think of it.
doctor
Answered by Dr. Olsi Taka 6 hours later
Brief Answer:
Very good for anxiety, less effective for sleep.

Detailed Answer:
Thank you for the additional information.

Escitalopram is one of the most used medications for anxiety. In terms of efficacy and side effects frequency it would be a very good choice, it certainly is safer and preferable to lorazepam. The only thing is that regarding sleep it is not as beneficial. It might still aid sleep indirectly by relieving anxiety, but not as much as some other antidepressants.

Let me know if I can further assist you.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Olsi Taka 22 hours later
Is there anything you may suggest for sleep, I can't take any of the normal sleeping pills. I just can't function the next day and need to take lorazepan to feel XXXXXXX Is there any over the counter that is not too bad for you and may work?
doctor
Answered by Dr. Olsi Taka 3 hours later
Brief Answer:
Read below

Detailed Answer:
If anxiety is the cause (even if only partially) of the sleep issues it should be addressed, one has to treat the source before focusing on sleeping pills.
Regarding over the counter options they would include melatonin which you know or Ramelteon which acts similarly by exercising its action on the melatonin receptors. There are also antihistamine medications like diphenhydramine.
While not over the counter I wonder if suvorexant (belsombra) which is a medication which has been approved only recently has bee tried.
I want to repeat though that anxiety should be addressed before going to more sleeping pills.

I hope to have been of help.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3654 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Amitriptyline

doctor1 MD

I began to experience the symptoms of a cold or the flu. It came on very quickly within a few hours I went from feeling dizzy and light-headed to...

doctor1 MD

I have brachioradial pruritus it is driving me crazy I take amitriptyline it used to be 1 at night now it is two and 2 antihistamine tablets. It...

doctor1 MD

I am on 37.5mg of Effexor and 100 mg of Seroquel. I have been on them for 5 days. I also have interstitial cystitis and was on 35mg of...

doctor1 MD

8 months ago I pelvic recontrctive survey for a prolapsed bladder I have seen 3 other for my urethra burning& feeling I need to pee 24 7 .I have...

doctor1 MD

why do I get disoriented feeling with my anxiety? I have anxiety with my Hashimoto's but here lately I don't feel like I'm here at all since I've...

doctor1 MD

I have a problem between L2-3 . disc is worn out. I stretch all the time , have a inversion table. I am a bit overweigh. I'm a metal fabricator and...

doctor1 MD

hi, my wife is 48 years old and is a housewife. no children at home. for past 1 week she is facing major giddiness, severe headache , panic attack...

Get personalised answers from verified doctor in minutes across 80+ specialties

176 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Olsi Taka
  • Q - What causes microvascular ischemic disease?

  • Q - Suggest treatment for severe headaches

  • Q - Can Lipitor cause brain damage?

  • Q - What causes severe migraine while on Cymbalta and Xanax?

  • Q - What are the signs and symptoms of brain aneurysm?

  • Q - What does intense pain in the temple suggest?

  • Q - What causes intense fatigue, tingling sensation in the feet and leg pain?

  • Q - What causes agitation and inappropriate sexual behavior while having...

  • Q - Suggest remedies for muscle pain, dizziness and constipation when...

  • Q - Can stress cause cyanotic discoloration on the extremities?

backtotop2